Mississippi, 2018

Hail and Damaging Wind in Mississippi, August 20, 2018

August 20, 2018 · NWS MEG · 5 events in 4 counties and zones

A passing cold interacted with an unstable airmass to produce severe thunderstorms that spawned a funnel cloud, large hail and damaging winds during the late afternoon and early evening hours of August 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing cold interacted with an unstable airmass to produce severe thunderstorms that spawned a funnel cloud, large hail and damaging winds during the late afternoon and early evening hours of August 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 20, 1:21 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 1:21 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
221 PM CDT Mon Aug 20 2018

.DISCUSSION...

Currently...Area of showers and thunderstorms from earlier this
morning has dissipated over West Tennessee and North Mississippi.
Meanwhile an upper low is situated over Northern Missouri with a
cold front extending south into western Arkansas. Thunderstorms
are strengthening along the front over southern Missouri and
northern Arkansas as large scale ascent moves over the frontal
zone. A severe thunderstorm watch is in effect across eastern
Arkansas and the Missouri Bootheel until 8 pm CDT.

This afternoon and tonight...The cold front will push east with
thunderstorms developing along the front and pushing into the Mid-
South after 3 pm CDT. A belt of stronger mid level winds will
rotate around the base of the upper low and into the region. 0-6km
bulk shear values greater than 30 kts should be sufficient for
severe storm organization. Morning showers and thunderstorms have
left an area of stable air across much of the Mid-South. Breaks
in the clouds and southerly winds ahead of the cold front will
start to destabilize from the west where SBCAPEs are already
greater than 3000 j/kg. Expect a broken line of storms to track
across the Mid-South starting around 3 pm in Northeast
Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN
River/Northeast Mississippi. The main threat will be bowing line
segments with damaging winds. Large hail is a secondary threat.
0-1 km helicity values will be greater than 100 m2/s2 so a weak
tornado cannot be ruled out. Most of the showers and thunderstorms
should be east of the area by about midnight. Cooler temps will
begin to filter in by morning with many location dipping into the
upper 60s by morning a skies clear out.

Tuesday through Friday...The upper trough and cold front will
push east on Tuesday. The morning will start with some sunshine
but the Mid-South will still be in an area of low level cyclonic
flow so stratocu will redevelop. A few showers will be possible
in the afternoon across eastern sections as surface heating
creates some instability. High temps will be well below normal in
the 80s. The Mid-South will remain in WNW flow through Friday as
dry surface high pressure moves from the Plains across the Ohio
Valley to the Atlantic seaboard. Highs will be the 80s with lows
in the 60s. Some eastern locations will get into the 50s Thursday
and Friday morning. Dewpoints will be in the 60s during this
period which will create some comfortable humidity levels.

Weekend and early next week...Upper level high pressure is
expected to build across the region. Medium range models are in
good agreement. As surface high pressure shifts east and winds
turns southerly expect humidities to climb. Temperatures will
climb back to normal or slightly above with readings in the lower
90s. Heat index values will climb back in the low 100s as well.
Looks like summer isn't over yet.

SJM

&&

.AVIATION...

18z TAF Cycle

Flight category will vary throughout the period as a line of
storms moves through the region. Winds will be from the south and
gusty this afternoon ahead of the front, but will subside and
become more westerly by late in the period. Have currently
prevailed VCTS for much of the PM hours at all terminals and timed
TSRA with TEMPO based on latest thinking, but uncertainty
remains.

Conditions should recover back to VFR conditions by early morning
hours. Some fog development could hinder MKL visibility, but too
much uncertainty coupled with focus on storm timing led to the
omission of that at this time.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 20, 7:28 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
828 AM CDT Mon Aug 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211530-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
828 AM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible across all of the Mid South
this afternoon into the evening hours. Damaging winds are the main
threat. Large hail and heavy rainfall with flash flooding are
secondary threats. A weak tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in support of severe weather
operations this afternoon into this evening.

SJM

In the hours before

Special weather statement, Aug 20, 2:08 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
308 PM CDT MON AUG 20 2018

ARZ049-058-MSZ007-010-202045-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
308 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Southeastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 307 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over West Helena, moving
east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Phillips...southeastern Lee...Tunica and
northeastern Coahoma Counties should monitor this storm closely.

LAT...LON 3484 9041 3483 9041 3486 9035 3485 9031
      3465 9022 3462 9024 3459 9024 3457 9021
      3456 9021 3456 9022 3455 9020 3452 9020
      3451 9030 3450 9031 3442 9074 3459 9081
TIME...MOT...LOC 2007Z 250DEG 38KT 3454 9069
Special weather statement, Aug 20, 2:13 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
313 PM CDT MON AUG 20 2018

ARZ008-202045-
Randolph AR-
313 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northwestern Randolph County in eastern Arkansas...

At 312 PM CDT...a strong thunderstorm producing winds to 45 mph was
located 7 miles east of Mammoth Spring, moving east at 35 mph.

People in northwestern Randolph County should monitor this storm
closely.

LAT...LON 3650 9098 3635 9097 3627 9126 3633 9126
      3633 9128 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135 3647 9136
      3648 9140 3650 9141
TIME...MOT...LOC 2012Z 252DEG 32KT 3646 9139
Special weather statement, Aug 20, 2:57 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
357 PM CDT MON AUG 20 2018

ARZ035-048-202145-
St. Francis AR-Cross AR-
357 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Cross County in eastern Arkansas...

At 357 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located over Fair Oaks, or 16 miles west of
Wynne, moving east at 40 mph.

People in northeastern St. Francis and Cross Counties should monitor
this storm closely.

LAT...LON 3539 9104 3544 9050 3510 9051 3511 9104
TIME...MOT...LOC 2057Z 266DEG 33KT 3522 9106
Special weather statement, Aug 20, 3:07 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 PM CDT MON AUG 20 2018

ARZ058-MSZ007-010-202145-
Phillips AR-Tunica MS-Coahoma MS-
407 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 406 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 50 mph was located near Friars Point, or 8 miles
southwest of Helena, moving east at 25 mph.

People in northeastern Phillips...southwestern Tunica and
northeastern Coahoma Counties should monitor this storm closely.

LAT...LON 3458 9041 3442 9037 3442 9040 3437 9040
      3434 9082 3450 9084
TIME...MOT...LOC 2106Z 253DEG 21KT 3443 9069
Special weather statement, Aug 20, 3:07 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 PM CDT MON AUG 20 2018

ARZ058-MSZ007-010-202145-
Phillips AR-Tunica MS-Coahoma MS-
407 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 407 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Helena, moving east
at 25 mph.

People in northeastern Phillips...southwestern Tunica and
northeastern Coahoma Counties should monitor this storm closely.

LAT...LON 3458 9041 3442 9037 3442 9040 3437 9040
      3434 9082 3450 9084
TIME...MOT...LOC 2107Z 253DEG 21KT 3446 9055
Special weather statement, Aug 20, 3:13 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
413 PM CDT MON AUG 20 2018

ARZ008-009-202200-
Randolph AR-Clay AR-
413 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Randolph County in eastern Arkansas...
Northwestern Clay County in eastern Arkansas...

At 413 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Success, or 10 miles south of
Doniphan, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning
will occur with this thunderstorm.

People in northeastern Randolph and northwestern Clay Counties should
monitor this storm closely.

LAT...LON 3650 9037 3636 9035 3629 9100 3650 9098
TIME...MOT...LOC 2113Z 264DEG 21KT 3647 9081

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coahoma

When
August 20, 3:37 PM CST to 3:42 PM CST
Where
Coahoma County, 0.18 mi W of Lula to 0.66 mi E of Lula
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.450, -90.483

Hail, Quitman

When
August 20, 3:50 PM CST to 3:55 PM CST
Where
Quitman County, 1.8 mi W of Birdie to 1.64 mi ESE of Birdie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.399, -90.412

Quarter to half dollar sized hail reported.

Funnel Cloud, Panola

When
August 20, 4:41 PM CST to 4:45 PM CST
Where
Panola County, 0.53 mi S of Batesville to 1.59 mi ESE of Batesville
Reported by
Trained Spotter
Coordinates
34.312, -89.949

Funnel cloud spotted over downtown Batesville.

Hail, Panola

When
August 20, 5:42 PM CST to 5:50 PM CST
Where
Panola County, 0.33 mi SW of Pope to 0.93 mi ESE of Pope
Measured
1 in hail
Reported by
County Official
Coordinates
34.217, -89.954

Thunderstorm Wind, Pontotoc

When
August 20, 6:20 PM CST to 6:25 PM CST
Where
Pontotoc County, 1.05 mi WSW of Randolph to 1.06 mi SW of Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.175, -89.187

Several large trees down on Stewart Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778112, 778114, 778115, 778116, 778117.